Adverse reactions associated with theophylline are generally mild when peak serum theophylline concentrations are <20 mcg/ mL and mainly consist of transient caffeine-like adverse effects such as nausea, vomiting, headache, and insomnia. When peak serum theophylline concentrations exceed 20 mcg/mL, however, theophylline produces a wide range of adverse reactions including persistent vomiting, cardiac arrhythmias, and intractable seizures which can be lethal (see OVERDOSAGE). The transient caffeine-like adverse reactions occur in about 50% of patients when theophylline therapy is initiated at doses higher than recommended initial doses (e.g., >300 mg/day in adults and >12 mg/kg/day in children beyond >1 year of age). During the initiation of theophylline therapy, caffeine-like adverse effects may transiently alter patient behavior, especially in school age children, but this response rarely persists. Initiation of theophylline therapy at a low dose with subsequent slow titration to a predetermined age-related maximum dose will significantly reduce the frequency of these transient adverse effects (see DOSAGE AND ADMINISTRATION, Table V). In a small percentage of patients (<3% of children and <10% of adults) the caffeine-like adverse effects persist during maintenance therapy, even at peak serum theophylline concentrations within the therapeutic range (i.e., 10-20 mcg/mL). Dosage reduction may alleviate the caffeine-like adverse effects in these patients, however, persistent adverse effects should result in a reevaluation of the need for continued theophylline therapy and the potential therapeutic benefit of alternative treatment.
Other adverse reactions that have been reported at serum theophylline concentrations <20 mcg/mL include diarrhea, irritability, restlessness, fine skeletal muscle tremors, and transient diuresis. In patients with hypoxia secondary to COPD, multifocal atrial tachycardia and flutter have been reported at serum theophylline concentrations 15 mcg/mL. There have been a few isolated reports of seizures at serum theophylline concentrations <20 mcg/mL in patients with an underlying neurological disease or in elderly patients. The occurrence of seizures in elderly patients with serum theophylline concentrations <20 mcg/mL may be secondary to decreased protein binding resulting in a larger proportion of the total serum theophylline concentration in the pharmacologically active unbound form. The clinical characteristics of the seizures reported in patients with serum theophylline concentrations <20 mcg/mL have generally been milder than seizures associated with excessive serum theophylline concentrations resulting from an overdose (i.e., they have generally been transient, often stopped without anticonvulsant therapy, and did not result in neurological residua).
|Percentage of patients reported with sign or symptom|
|*These data are derived from two studies in patients with serum theophylline concentrations >30 mcg/mL. In the first study (Study #1 — Shanon, Ann Intern Med 1993;119:1161-67), data were prospectively collected from 249 consecutive cases of theophylline toxicity referred to a regional poison center for consultation. In the second study (Study #2 — Sessler, Am J Med 1990;88:567-76), data were retrospectively collected from 116 cases with serum theophylline concentrations >30 mcg/mL among 6000 blood samples obtained for measurement of serum theophylline concentrations in three emergency departments. Differences in the incidence of manifestations of theophylline toxicity between the two studies may reflect sample selection as a result of study design (e.g., in Study #1, 48% of the patients had acute intoxications versus only 10% in Study #2) and different methods of reporting results.|
|**NR = Not reported in a comparable manner.|
|Acute Overdose (Large Single Dose)||Chronic Overdosage (Multiple Excessive Doses)|
|Sign/Symptom||Study 1 (n=157)||Study 2 (n=14)||Study 1 (n=92)||Study 2 (n=102)|
|Other supraventricular tachycardias||2||21||12||14|
|Ventricular premature beats||3||21||10||19|
|Atrial fibrillation or flutter||1||NR**||12||NR**|
|Multifocal atrial tachycardia||0||NR**||2||NR**|
|Ventricular arrhythmias with hemodynamic instability||7||14||40||0|
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.